Funnel Cloud, Greenwood
- When
- May 16, 4:09 PM CST
- Where
- Greenwood County, 3.06 mi WNW of Eureka Arpt
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -96.350
The funnel cloud never touched the ground.
A vigorous upper level disturbance sparked a handful of strong to severe thunderstorms across portions of central, south-central and southeast Kansas during the late afternoon and evening hours on the 16th. Some of the more notable severe weather reports include baseball size hail near Chetopa in Labette County, and a brief tornado touchdown near Penalosa in Kingman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A vigorous upper level disturbance sparked a handful of strong to severe thunderstorms across portions of central, south-central and southeast Kansas during the late afternoon and evening hours on the 16th. Some of the more notable severe weather reports include baseball size hail near Chetopa in Labette County, and a brief tornado touchdown near Penalosa in Kingman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 16, 2:16 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT SUN MAY 16 2010 .DISCUSSION... FORECAST CONCERNS WILL BE CHANCES OF SHOWERS AND STORMS LINGERING TONIGHT...THEN CHANCES AGAIN FOR TUE AND WED. TONIGHT-MON: MCV ALONG THE KS/OK BORDER CONTINUES TO PRODUCE SOME SCATTERED SHOWERS ACROSS SRN KS...WITH EVEN A FEW STORMS JUST SOUTH OF THE OK BORDER...AS SURFACE INSTABILITY INCREASES ENOUGH FOR SOME STRONG CONVECTION. THIS MCV IS JUST AHEAD OF THE MAIN SHORTWAVE SWINGING ACROSS NW KS. BOTH THE NAM AND GFS SHOW THIS SHORTWAVE CONTINUING TO DRIFT EAST ACROSS KS TONIGHT...THIS WILL LEAD TO SOME LINGERING WIDELY SCATTERED SHOWERS ACROSS MOST OF THE FORECAST AREA FOR THE EVENING HOURS...BUT COVERAGE WILL PROBABLY BE THE HIGHEST FOR MOST OF SRN KS AS MCV MOVES ACROSS THIS AREA...WHERE SOME ELEVATED INSTABILITY WILL BE LOCATED. SHORT WAVE LOOKS TO WEAKEN ACROSS ERN KS LATE TONIGHT...WITH SOME CLEARING ACTUALLY POSSIBLE IN WRN SECTIONS OF THE FORECAST AREA. THIS CLEARING COULD LEAD TO PATCHY FOG DEVELOPING BY MON MORNING. MON NIGHT: MODELS CONTINUE TO SUGGEST WARM ADVECTION AND MOISTURE TRANSPORT WILL RETURN TO SOUTHWEST KS LATE MON NIGHT INTO EARLY TUE...FOR A CHANCE OF ELEVATED CONVECTION DEVELOPING. GFS HAS BEEN SHOWING THIS FOR THE LAST COUPLE OF RUNS...WHILE THE NAM/WRF AND ECMWF ARENT AS CONFIDENT IN THIS DEVELOPING. IF A CONVECTIVE COMPLEX CAN GET GOING...LOOKS LIKE IT WILL TRACK EAST-SOUTHEAST INTO CENTRAL KS EARLY ON TUE. SO WILL KEEP A SMALL POP GOING IN SOUTH CENTRAL KS IN CASE THIS DOES DEVELOP. TUE-WED: MODELS ARE ALSO COMING AROUND TO A SOLUTION OF A SHORTWAVE IN THE SRN ROCKIES UNDERCUTTING A RIDGE BUILDING ACROSS THE NRN PLAINS AND MOVING ACROSS THE SRN PLAINS BEGINNING ON TUE INTO WED. SOME DIFFERENCES ON PLACEMENT OF THIS FEATURE AS IT MOVES OUT INTO THE PLAINS...BUT MOST SOLUTIONS AGREE IN KEEPING MOST OF THE PRECIP CHANCES WEST OR SOUTHWEST OF THE AREA UNTIL MAINLY TUES NIGHT INTO WED. INTERESTING SET UP FOR WED AS THIS SYSTEM PUSHES ALONG THE KS/OK BORDER. BETTER LOW LEVEL MOISTURE AND INSTABILITY LOOKS TO STAY JUST TO THE SOUTH OF THE BORDER...BUT WARM ADVECTION AND ELEVATED BOUNDARY WILL GENERALLY BE LOCATED ACROSS SRN KS...FOR EXTENDED PERIOD OF SHOWERS AND THUNDERSTORMS ACROSS SRN FOR WED. BETTER INSTABILITY AND SHEAR LOOKS TO STAY SOUTH OF THE BORDER FOR A SEVERE CHANCE...BUT ELEVATED INSTABILITY AND MODEST SHEAR SUGGESTS A STRONG STORM CHANCE AS THIS DISTURBANCE MOVES EAST ACROSS THE AREA. WILL ALSO HAVE TO KEEP AN EYE ON WED FOR A HEAVY RAINFALL CHANCE IN SRN KS. THU-SAT: UPPER LEVEL DISTURBANCE LOOKS TO MOVE EAST OF THE AREA BY THU NIGHT...AS THE NEXT MAJOR SHORTWAVE MOVES INTO THE PACIFIC NW. WILL KEEP SOME MINOR POPS IN FOR THU AFTERNOON...AS SHORTWAVE WEAKENS AS IT MOVES EAST. RIDGING BETWEEN THE TWO SYSTEMS AND EVENTUALLY RETURN FLOW FROM THE SOUTH WILL LEAD TO A WARMER AND DRY PERIOD FOR THE START OF THE WEEKEND. KETCHAM .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN WILL BE THE RETURN OF IFR CONDITIONS TONIGHT. WATER VAPOR AND VIS SATELLITE IMAGERY CLEARLY SHOW THE UPPER LOW CENTERED OVER EXTREME NW KS WITH SOME SHOWERS AND ISOLATED STORMS CONTINUING TO AFFECT THE SW PORTION OF FORECAST AREA AHEAD OF DRIER AIR PUSHING IN FROM THE WEST. WITH THE EXCEPTION OF KCNU...ALL SITES HAVE CLIMBED TO ABOVE IFR CIGS WHICH HAS BEEN AIDED BY THE SCATTERED SHOWERS. THESE SHOWERS WILL CONTINUE TO AFFECT SOUTH CENTRAL AND SE KS THIS AFTERNOON. AS THE LOW PUSHES EAST WINDS WILL FLIP BACK AROUND TO THE NORTH WHICH WILL ALLOW COOLER AIR TO SATURATE THE LOWER LEVELS RESULTING IN A RETURN TO IFR CIGS. CURRENTLY HAVE THE HIGHEST CONFIDENCE IN THESE LOWER CIGS FOR CENTRAL KS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 53 71 53 69 / 40 10 30 20 HUTCHINSON 51 72 52 69 / 30 10 30 20 NEWTON 52 70 52 69 / 30 10 20 20 ELDORADO 52 70 51 70 / 40 10 20 20 WINFIELD-KWLD 53 72 52 70 / 50 10 20 30 RUSSELL 49 72 52 69 / 20 10 30 20 GREAT BEND 50 72 53 68 / 20 10 30 20 SALINA 51 71 51 71 / 20 10 10 10 MCPHERSON 51 71 51 70 / 20 10 20 20 COFFEYVILLE 54 71 52 70 / 40 10 10 20 CHANUTE 53 70 51 69 / 40 10 10 20 IOLA 53 70 51 69 / 30 10 10 10 PARSONS-KPPF 54 71 52 69 / 40 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 449 PM CDT SUN MAY 16 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 449 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EASTERN HALF OF KANSAS THIS EVENING. STRONG NOR SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THIS ACTIVITY. PATCHY FOG IS POSSIBLE FOR AREAS WEST OF INTERSTATE 135 LATE TONIGHT. VISIBILITIES COULD BE REDUCED TO AROUND 1 MILE IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PATCHY FOG IS POSSIBLE FOR AREAS WEST OF INTERSTATE 135 EARLY ON MONDAY MORNING. VISIBILITIES COULD BE REDUCED TO AROUND 1 MILE IN LOW LYING AREAS. THUNDERSTORMS WILL POSSIBLE ACROSS MUCH OF THE AREA FROM TUESDAY THROUGH WEDNESDAY NIGHT. A FEW STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY...ESPECIALLY SOUTH OF HIGHWAY 50 FROM EMPORIA TO HUTCHINSON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/LAWSON/KETCHAM
The Wichita radar (KICT), 99 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
12 hail, 1 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
The funnel cloud never touched the ground.
Hail size ranged from dimes to quarters.
Estimated 60 mph winds affected a swath from 3 to 4 miles northwest of Edna, to just southeast of Edna. No damage was reported.
Report courtesy of KJRH TV out of Tulsa.
Baseball size hail fell near the State Line near Highway 59 south of Chetopa.
Winds estimated at 40 to 50 mph occurred with the hail.
Tornado briefly touched down in an open field.
Estimated winds of 30 mph occurred with the hail.
Nickel to quarter size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234300, 234301, 234302, 234303, 234304, 234317, 234306, 234308, 234309, 234310, 220949, 234311, 234312, 234313, 234315.